Virginia, 2020

Flash Flooding and Flooding in Virginia, August 8 to 9, 2020

August 8 to 9, 2020 · NWS LWX · 11 events in 2 counties and zones

Slow moving storms developed along a pressure trough in central Virginia, resulting in instances of flooding and flash floodint.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Slow moving storms developed along a pressure trough in central Virginia, resulting in instances of flooding and flash floodint.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 8, 8:27 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 8, 8:27 PM EST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
927 PM EDT Sat Aug 8 2020

.SYNOPSIS...
High pressure will build across the region over the next few
days. A cold front will approach from the northwest next week,
stalling in the area as the week progresses.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

An isolated thunderstorm is currently affecting Augusta County
where a Flood Warning is in effect. Storm motion is very slow
per radar trends and upper air soundings from IAD and RNK.
Otherwise, quiet conditions tonight with areas of fog and/or low
clouds due to wet ground and mid-level subsidence.

High pressure will build into our region tonight. A few showers
could linger over our southeastern zones but should diminish
overnight. Low temperatures for tonight will be in the 60s and
low 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
High pressure will build overhead Sunday as the pattern remains
a zonal flow aloft. Conditions should remain dry in most areas
on Sunday, with maybe an isolated shower developing due to
terrain circulation over central Virginia. Dry conditions will
remain into Sunday night. High temperatures will be in the upper
80s and low 90s, with the highest heat index values reaching
into the mid 90s.

Weak high pressure will remain in control on Monday but a
shortwave trough aloft and southerly flow advecting moisture
into our region, could allow for the development of a few
isolated showers and thunderstorms. Heat index values could
reach the upper 90s over most areas across our CWA.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
High pressure will remain over the Atlantic Ocean for Tuesday
and Wednesday, and a light southerly flow will allow for more hot
and humid conditions. The heat and humidity will likely lead to
isolated/scattered showers and thunderstorms each day, especially
during the afternoon and evening hours.

A cutoff low may develop to our west for Thursday through Sunday
while high pressure builds over New England, sending a backdoor
boundary toward the area. The exact details are uncertain this far
out, but with a boundary nearby combined with a possible easterly
component from the Atlantic along with more humid conditions. This
will provide a setup for unsettled conditions with showers and
thunderstorms possibly being more widespread. Locally heavy rainfall
is possible during this time. Again, confidence remains low this far
out.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...

Patchy low clouds and fog are possible during the overnight and
early morning hours each day Tuesday through Thursday due to plenty
of moisture in place, and the possibility of it getting trapped
underneath the nocturnal inversion.

A few afternoon and evening showers and thunderstorms are possible
each day. Coverage may be more widespread Thursday as a boundary
interacts with the area.

&&

.MARINE...
Winds are expected to remain below Small Craft Advisory criteria
into Monday night. Some convection could bring gusty winds this
afternoon over the southern portion of the Bay, and lower Tidal
Potomac. This should improve tonight. There will be less chance
for any convection Sunday into Sunday night, a slight chance
for Monday afternoon/evening.

High pressure will remain over the Atlantic Tuesday through
Thursday, providing a southerly flow. Winds should remain below SCA
criteria for most of the time since the flow will be light. A few
afternoon/evening showers and thunderstorms are possible Tuesday and
Wednesday. There is a chance that convection may be more widespread
Thursday afternoon/evening as a boundary from the north and east
approaches.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels will persist over the next few days. The flow
will be light, so the most likely scenario is that sensitive areas
will be around action stage.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...KLW
LONG TERM...BJL
AVIATION...BJL/LFR
MARINE...BJL/LFR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 8, 8:02 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
902 PM EDT Sat Aug 8 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
902 PM EDT Sat Aug 8 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
902 PM EDT Sat Aug 8 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flood Warning is in effect for Central Augusta County and City
of Staunton until 3 AM EDT tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 164 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

8 flood, 3 flash flood. Local standard time, as filed.

Flood, Staunton (C)

When
August 8, 8:52 PM EST to 10:52 PM EST
Where
Staunton (C) County, 0.28 mi W of Staunton to 0.24 mi WNW of Staunton
Cause
Heavy Rain
Reported by
Public
Coordinates
38.151, -79.075

Houses flooded along North Lewis St.

Flash Flood, Staunton (C)

When
August 8, 9:00 PM EST to 10:15 PM EST
Where
Staunton (C) County, 0.17 mi W of Staunton to 0.16 mi WNW of Staunton
Cause
Heavy Rain
Reported by
Public
Coordinates
38.150, -79.073

Several feet of rapidly flowing water engulfed the Intersection of Beverley Street and Augusta Street.

Flood, Staunton (C)

When
August 8, 9:39 PM EST to 11:39 PM EST
Where
Staunton (C) County, 0.54 mi W of Staunton to 0.69 mi W of Staunton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.150, -79.080

West Beverly St. closed at Montgomery Ave. and West Frederick St. due to flooding.

Flash Flood, Augusta

When
August 8, 10:15 PM EST to 10:30 PM EST
Where
Augusta County, 0.14 mi N of Augusta Spgs to 0.16 mi NNE of Augusta Spgs
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.102, -79.320

Parts of the Road were washed out near the Intersection of Estaline Valley Road and Augusta Springs Road.

Flash Flood, Augusta

When
August 8, 10:15 PM EST to 10:30 PM EST
Where
Augusta County, 2.29 mi NW of Millbrook to 2.26 mi NW of Millbrook
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.204, -79.059

A mudslide occurred due to heavy rainfall around the 2500 Block of Spring Hill Road.

Flood, Augusta

When
August 8, 10:15 PM EST to August 9, 12:15 AM EST
Where
Augusta County, 1.38 mi N of Snyder to 1.37 mi N of Snyder
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.170, -79.130

Morris Mill Rd. closed due to flooding near the 3000 block.

Flood, Augusta

When
August 8, 10:15 PM EST to August 9, 12:15 AM EST
Where
Augusta County, 2.32 mi ESE of Churchville to 2.34 mi ESE of Churchville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.222, -79.108

Frank Mills Rd. closed due to flooding near the 500 block.

Flood, Augusta

When
August 8, 10:19 PM EST to August 9, 12:19 AM EST
Where
Augusta County, 2.89 mi N of La Grange to 2.86 mi N of La Grange
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.191, -79.111

U.S. 250 closed due to flooding at the intersection with Bon Lea Dr.

Flood, Augusta

When
August 8, 10:20 PM EST to August 9, 12:20 AM EST
Where
Augusta County, 0.2 mi NNE of Hebron to 0.27 mi NNE of Hebron
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.153, -79.149

Route 254 closed due to flooding at the intersection with Miss Phillips Rd.

Flood, Augusta

When
August 8, 10:22 PM EST to August 9, 12:22 AM EST
Where
Augusta County, 2.48 mi E of Churchville to 2.36 mi E of Churchville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.230, -79.104

Union Church Rd. closed due to flooding near the 500 block.

Flood, Augusta

When
August 8, 10:23 PM EST to August 9, 12:23 AM EST
Where
Augusta County, 1.52 mi WSW of Brand to 1.31 mi WSW of Brand
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.113, -79.026

Desper Hollow Rd. closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918405, 916514, 918408, 916517, 916519, 918410, 918412, 918414, 918416, 918421, 918425.